Welcome, Guest
Username: Password: Remember me
  • Page:
  • 1

TOPIC: Newly Diagnosed - in Remission but side effects still from steroids?

Newly Diagnosed - in Remission but side effects still from steroids? 1 year 7 months ago #62050

  • Marie1985
  • Offline
  • Posts: 2
  • Thank you received: 0
So this is going to be long, sorry ahead of time!
I woke up on October 5th with a red rash on my legs and big brown/red bruise on my hand but I couldn't remember hurting myself. I NEVER go to the doctor but just felt in my gut (thank you God) that something was wrong so I found a doctor online and made an appointment for later that day. My husband was out of town, so I had to take my 4 year old and 2 year old with me to my appointment which is always fun LOL :)
The doctor I saw was pretty experienced and decided to run some bloodwork. He told me to have my mom come over and stay with us and he would call me in an hour. Sure enough, he called me and told me to go to the emergency room immediately which was quite terrifying. Upon arrival at the emergency room, the ER doctor explained to me that my platelets were currently at 2000 (which meant nothing to me at the time, ha!) I was admitted and spent the next 3 days at the hospital. I got 2 rounds of IVIG and lots of steroids.

I met with my (now) hematologist before be who I LOVE and he explained ITP to me...his best bet was that it was caused by a virus that I had 6 weeks earlier. My count when I left the hospital was 210000 and I was prescribed prednisone @ 80 MG a day.

Between Oct 5th and Nov 12th, I was dropped from 80 prednisone to 0 (tapper but not enough) and did 2 4day rounds of 40 MG of Dex. I had weekly (sometimes twice a week) blood draws.
My count kept going up and down and up and down but was never below 30000 as I was tapering down. My hematologist asked me if I was comfortable removing all meds and see where they fall...as long as they stay above 30000, no meds are needed which is awesome because I had awful side effects from the steroids (emotional wreck, moon face, acne, etc). We decided to move forward with that plan and see what happened.

I had a lady pray for me right after we pulled the meds and I felt my entire body go warm and tingly...I promise I am not a "spooky Christian" just a regular one :) I told my husband and he told me he believed God healed me...I had a count the next day and it was 96000. The following week is was 150000 and now this last week it was 210000! I don't have to go back for bllod work for a whole month thank you God :)

So the ITP is now in remission but I have had some side effects I believe from the steroids. The first was an 18 day headache and a period that finally showed up after 46 days! I am 28 days like clockwork. After seeing 4 doctors and ruling everything else out, the assumption is that is was a hormonal imbalance that was caused by the removal of the steroids/tapering too fast :( They basically told me to take Tylenol and walk it off LOL. That's easy to say when you're not the one suffering LOL
My head is now better (FINALLY) and I got my period (FINALLY) but last week I was walking and somehow hurt my foot (top of my foot by my toes) Could the steroids have caused this too? Can a month on high doses of steroids cause bones to be weak? I am going to go in tomorrow for an x-ray but thought I would check here....I know everyone reacts differently to steroids, for me, it feels like my body went through the wringer! I pray to God I never have to take those again! Thanks for reading and for any advice you have!

Please Log in or Create an account to join the conversation.

Newly Diagnosed - in Remission but side effects still from steroids? 1 year 7 months ago #62051

  • Sandi
  • Away
  • Sandi Forum Moderator Diagnosed in 1998, currently in remission. Diagnosed with Lupus in 2006. Last Count - 344k - 6-9-18
  • Posts: 12447
  • Karma: 11
  • Thank you received: 2335
Marie:

Tapering steroids quickly like you did can cause headaches . Prednisone does affect hormones and menstruation can stop or be irregular for a while. That's normal and is listed in the side effects.

Tapering quickly can cause muscles to weaken and maybe that is how you hurt your foot. Steroids are wicked and most with ITP are on them for months.

It looks like you had a good response and hopefully, they will stay up for a long time!

Please Log in or Create an account to join the conversation.

Newly Diagnosed - in Remission but side effects still from steroids? 1 year 6 months ago #62439

  • Marie1985
  • Offline
  • Posts: 2
  • Thank you received: 0
Thank you!
My numbers as of January 15 were 245000 (that's after influenza A hit our house) so I don't have to go back for 3 months!
Do steroids make you more prone to get sick? What can I do to combat that? I have been off the steroids for months but my immune system needs help!
The headache finally went away and I got my period thank goodness. I am still dealing with the foot pain and now have been having some pain and sometimes they feel asleep in both legs up to my knee...ITP related? Caused by the steroids? Not related? I got an x-ray and nothing showed up. Now they want to do an MRI but I'm a bit scared to do that. Can that effect the ITP? I want to keep it away!

Please Log in or Create an account to join the conversation.

Newly Diagnosed - in Remission but side effects still from steroids? 1 year 6 months ago #62442

  • Sandi
  • Away
  • Sandi Forum Moderator Diagnosed in 1998, currently in remission. Diagnosed with Lupus in 2006. Last Count - 344k - 6-9-18
  • Posts: 12447
  • Karma: 11
  • Thank you received: 2335
Steroids can weaken the immune system, but you weren't on them for very long so I don't know how much they affected you. This has been a bad season for getting sick. Vitamin C and Vitamin D help the immune system; I take them daily.

Your leg problems are not ITP related, it could be some residual effects of the steroids. The MRI should't cause any problem with ITP. I'd ask if you could have it done without the contrast, if possible. I don't know if the dye would cause a drop but regardless, that stuff is nasty and I avoid it when I can.

Please Log in or Create an account to join the conversation.

  • Page:
  • 1

BBB Cleveland logo GuideStar Seal NORD Member Badge 2018THSNA logo